Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 96, NWS Twin Cities, MN

July 10, 2010Redwood County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 10, 2010, 10:15 PM CDT for Redwood County, Minnesota. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2010, 10:15 PM CDT (03:15 UTC)
Expired
Jul 10, 2010, 11:15 PM CDT
In force
60 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Redwood County, MN

The radar

The Minneapolis radar (KMPX), 138 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 10:30 PM CDTHAIL 0.75Vesta, MNMAINLY PEA-SIZED NOTED WITH TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 8:01 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2010-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2010-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
687 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1944 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

064 
WUUS53 KMPX 110315
SVRMPX
MNC127-110415-
/O.NEW.KMPX.SV.W.0096.100711T0315Z-100711T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1015 PM CDT SAT JUL 10 2010

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  REDWOOD COUNTY IN SOUTHWEST MINNESOTA...

* UNTIL 1115 PM CDT

* AT 1012 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
  THIS STORM WAS LOCATED 12 MILES NORTHWEST OF MILROY...OR ABOUT 4
  MILES NORTHEAST OF MARSHALL...AND MOVING EAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  REDWOOD FALLS...
  LUCAN...
  VESTA...
  REVERE...
  SEAFORTH...
  LAMBERTON...
  WABASSO...
  SANBORN...
  CLEMENTS...
  MORGAN...
  MILROY...
  WALNUT GROVE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4454 9556 4454 9537 4456 9536 4455 9501
      4452 9489 4450 9487 4429 9487 4428 9510
      4420 9512 4421 9557
TIME...MOT...LOC 0315Z 267DEG 32KT 4451 9571
WIND...HAIL 60MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:11 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 10, 6:11 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
611 PM CDT SAT JUL 10 2010

.DISCUSSION...
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN
ONGOING TODAY ACROSS MUCH OF THE FORECAST AREA...AIDED BY WEAK
SHORTWAVE ENERGY OVERHEAD AND LLVL MOISTURE TRANSPORT. FOR THE
REMAINDER OF THE AFTERNOON...ANTICIPATE THE POTENTIAL FOR
DEVELOPMENT OF STRONGER THUNDERSTORMS WILL RESIDE IN EXTREME EAST
CENTRAL MN /TWIN CITIES/ ACROSS WEST CENTRAL WI...WHERE MORE
DESTABILIZATION HAS OCCURRED THIS AFTERNOON. HOWEVER...THE
DURATION OF ANY STRONG TO SEVERE STORMS WOULD BE SHORT-LIVED DUE
TO THE FACT THAT 0-6KM SHEAR IS RATHER LOW. ATTENTION THEN TURNS
BACK WEST THIS EVENING TO THE DAKOTAS SFC TROUGH. EXPECT
STRONG/SEVERE STORMS TO DEVELOP OVER THE ERN DAKOTAS DURING THE
LATE AFTERNOON...AND EXPAND INTO WEST/NORTH CENTRAL MN THIS
EVENING. EXPECT STORMS TO BECOME MORE WIDESPREAD ACROSS THE
FORECAST AREA BETWEEN 06Z AND 12Z AS A STRONGER SHORTWAVE ARRIVES
AND THE UPPER LEVEL JET STRUCTURE PROVIDES STRONG DYNAMICAL
SUPPORT FOR CONVECTION THROUGH SUNDAY. COLD FRONT PROGRESSION IS
APPEARING SLIGHTLY MORE RAPID THAN IT WAS YESTERDAY...THEREFORE
LIKELY LIMITING THE AFTERNOON SEVERE THREAT MORE TO THE
SOUTHEASTERN CWA /MANKATO TO RICE LAKE AND POINTS SOUTH/...WHERE
THERE WILL BE MORE POTENTIAL FOR THE ATMOSPHERE TO RECOVER AHEAD
OF THE FRONT.

PRECIP SHOULD END BY DAYBREAK MONDAY...WITH WEAK HIGH PRESSURE
BUILDING IN. COOLER TEMPERATURES WILL RESULT...WITH HIGHS IN THE
70S.

MEDIUM RANGE MODEL RUNS ARE STILL IN DECENT AGREEMENT REGARDING
THE NEXT STRONG SYSTEM...WHICH IS ON TARGET TO AFFECT THE AREA ON
WEDNESDAY. THE GFS IS STRUGGLING WITH S0ME CONVECTIVE FEEDBACK
ISSUES...AND THE ECMWF HAS BEEN MORE CONSISTENT FROM RUN TO RUN.
A STRONG SHORTWAVE TROUGH IS FORECAST TO SINK SOUTH/EAST FROM
SOUTHERN CANADA...TRANSLATE EASTWARD ACROSS MONTANA TO THE
DAKOTAS...AND BECOME NEGATIVELY TILTED AS IT MOVES ACROSS THE
REGION. A 100+KT JET STREAK IS PROGGED...WHICH WILL PROVIDE AMPLE
VERTICAL SHEAR PROFILES SUPPORTIVE OF SEVERE STORMS ON WEDNESDAY.
A TORNADO THREAT WILL ALSO BE PRESENT GIVEN THE IMPRESSIVE
VERTICAL SHEAR PROFILES IN THE LOW/MID LEVELS.

MODEL SOLUTIONS DIVERGE TOWARD THE END OF THE WORK WEEK INTO THE
WEEKEND. FOR NOW HAVE LEANED TOWARD THE ENSEMBLE MEANS...RATHER
THAN BRINGING PRECIPITATION INTO THE AREA ON SATURDAY AS THE GFS
SUGGESTS. THE ECMWF ALSO FAVORS A STRONGER MID LEVEL RIDGE IN
PLACE OVER THE CENTRAL CONUS...WHICH WOULD SLOW DOWN THE ARRIVAL
OF THE NEXT TROUGH...AND ALSO RESULT IN WARMER TEMPERATURES THAN
CURRENTLY FORECAST FOR SATURDAY.

&&

.AVIATION.../00Z TAF ISSUANCE/

MAIN AVIATION CONCERNS DEAL WITH A COMPLEX OF SVR STORMS NEAR
AXN...AND HOW THIS COMPLEX TRANSLATES TO THE E/SE THIS EVENING.
IN ADDITION...HOW WIDESPREAD DOES THIS COMPLEX DEVELOP IN THE NEXT
TWO HRS AS IT MOVES TO THE E/SE.

AXN SHOULD BE IN THE CLEAR AFT 00Z...OR AT LEAST BY 01Z AS THIS
COMPLEX MOVES THRU THE AREA. HOWEVER...RESIDUAL SHRA WILL BE
POSSIBLE NEAR AXN FOR AN HR OR TWO. AS THIS TRANSLATES TO THE
E/SE...HOW WILL THE INSTABILITY EVOLVE?? OR WILL THE TSRA WEAKEN AS
IT MOVES INTO MORE STABLE AIR THIS EVENING. THEREFORE...HAVE
TRENDED TOWARD THE BULK OF THE HEAVIEST ACTIVITY AT RWF/STC WITH
GUSTY WNDS AND CEILINGS ARND 2500 FEET. RNH/EAU WILL BE MAINLY CLR
OR SCT CEILINGS OF 5000 FEET THRU THE NEXT 6 HRS...WITH WNDS
GENERALLY FROM THE S/SE.

MSP...HAVE KEPT TAFS CLOSE TO PREVIOUS FORECAST WITH SOME TSRA
ACTIVITY AFT 04Z. TIMING AND INTENSITY WILL BE THE MAIN PROBLEM AS
MSP HAS SOMEWHAT STABILIZED WITH EARLIER CONVECTION.
HOWEVER...THERE REMAINS ENOUGH INSTABILITY TO KEEP TSRA IN THE
FORECAST WITH SLIGHTLY HIGHER VSBY/CEILINGS DUE TO THE INSTABILITY
FACTOR AT THIS TIME. AGAIN...THESE TAFS ARE HIGHLY DEPENDENT ON
THE EVOLUTION OF THE COMPLEX NEAR AXN AND TSRA DEVELOPING ACROSS
EASTERN SD. WILL TRY TO PINPOINT TSRA TIMING/INTENSITY AS
RADAR/SATELLITE TRENDS INDICATE. ..JLT..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

LS/JLT
Hazardous weather outlook, Jul 10, 6:08 PM CDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
608 PM CDT SAT JUL 10 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
112315-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
608 PM CDT SAT JUL 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS PARTS OF
WEST CENTRAL AND SOUTH CENTRAL MINNESOTA. LARGE HAIL AND DAMAGING
WINDS ARE POSSIBLE. TORNADOES ARE ALSO POSSIBLE...MAINLY ACROSS
WEST CENTRAL MINNESOTA PRIOR TO SUNSET. THE THUNDERSTORM ACTIVITY
IS EXPECTED TO SPREAD EAST ACROSS MINNESOTA THROUGH THE
NIGHT...ALTHOUGH THE SEVERE THREAT WILL DECREASE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY ACROSS SOUTH AND
EAST CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN. DAMAGING WINDS
AND HAIL WILL CONTINUE TO BE A THREAT WITH THUNDERSTORMS EXPECTED
OUT AHEAD OF A COLD FRONT THAT WILL MOVE ACROSS THE OUTLOOK AREA
DURING THE DAY.

THERE ARE INCREASING INDICATIONS THAT A MORE SIGNIFICANT SEVERE
WEATHER EVENT WILL BE POSSIBLE WEDNESDAY INTO WEDNESDAY NIGHT AS
A STRONG COLD FRONT SWEEPS ACROSS THE REGION. THERE CURRENTLY
APPEARS TO BE THE POTENTIAL FOR HAIL...DAMAGING WINDS...AND
TORNADOES. STAY ABREAST OF FUTURE UPDATES TO THE FORECAST FOR
THIS EVENT AS MORE SPECIFIC DETAILS ON THE TIMING AND POSSIBLE
THREATS CAN BE ASCERTAINED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NEEDED ACROSS WEST CENTRAL MINNESOTA
THIS EVENING...AND MAY ALSO BE NEEDED ACROSS THE REMAINDER OF
CENTRAL AND SOUTH CENTRAL MINNESOTA TONIGHT.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED AGAIN ON SUNDAY ACROSS
EAST CENTRAL AND SOUTH CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN. SPOTTER ACTIVATION IS LIKELY FOR WEDNESDAY.

In the hours before

Local storm report, Jul 10, 9:04 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
904 PM CDT SAT JUL 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HAIL             BELGRADE                45.45N 95.00W
07/10/2010  M0.75 INCH       STEARNS            MN   TRAINED SPOTTER

&&

MKM
Local storm report, Jul 10, 9:16 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
916 PM CDT SAT JUL 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       GLENWOOD                45.65N 95.38W
07/10/2010  E0.00 INCH       POPE               MN   LAW ENFORCEMENT

            WATER REPORTED ON ROADS IN GLENWOOD AND STARBUCK. TIME IS
            ESTIMATED.

&&

MKM
Local storm report, Jul 10, 9:46 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
946 PM CDT SAT JUL 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     TSTM WND DMG     MONTEVIDEO              44.95N 95.72W
07/10/2010                   CHIPPEWA           MN   LAW ENFORCEMENT

            TREES AND BRANCHES DOWN

&&

MKM
Local storm report, Jul 10, 10:05 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1005 PM CDT SAT JUL 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     TSTM WND GST     2 WSW CLARA CITY        44.95N 95.40W
07/10/2010  M56 MPH          CHIPPEWA           MN   AWOS

            MEASURED BY MNDOT ROAD WEATHER SENSOR ON HIGHWAY 7.

&&

MKM
Local storm report, Jul 10, 10:13 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1013 PM CDT SAT JUL 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND GST     3 SE MADISON            44.98N 96.15W
07/10/2010  M60 MPH          LAC QUI PARLE      MN   AWOS

            MEASURED AT MADISON LAC QUI PARLE AIRPORT

&&

MKM
Local storm report, Jul 10, 10:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1015 PM CDT SAT JUL 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND GST     3 W WILLMAR             45.12N 95.11W
07/10/2010  M52 MPH          KANDIYOHI          MN   AWOS

            MEASURED AT WILLMAR AIRPORT

&&

MKM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:24 PM CDTAreal Flood AdvisoryMPXKandiyohi, Pope, Stearns, Stevens, Swift4 hr
Jul 10, 7:53 PM CDTFlash Flood WarningMPXPope, Stevens2 hr
Jul 10, 7:58 PM CDTSevere Thunderstorm WarningMPXPope62 min
Jul 10, 8:06 PM CDTSevere Thunderstorm WarningMPXStevens, Swift54 min
Jul 10, 8:10 PM CDTSevere Thunderstorm WarningMPXBenton, Morrison65 min
Jul 10, 8:18 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Swift57 min
Jul 10, 8:30 PM CDTSevere Thunderstorm WarningMPXLac qui Parle60 min
Jul 10, 8:39 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs66 min
Jul 10, 9:01 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle59 min
Jul 10, 9:03 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Swift57 min
Jul 10, 9:11 PM CDTSevere Thunderstorm WarningMPXMille Lacs, Morrison38 min
Jul 10, 9:43 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Redwood, Renville, Yellow Medicine62 min
Jul 10, 9:45 PM CDTAreal Flood AdvisoryMPXChippewa, Kandiyohi, Lac qui Parle, Renville, Swift, Yellow Medicine4 hr
Jul 10, 9:57 PM CDTSevere Thunderstorm WarningMPXKandiyohi, McLeod, Meeker63 min
Jul 10, 10:12 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Lac qui Parle33 min
Jul 10, 10:43 PM CDTSevere Thunderstorm WarningMPXMcLeod, Redwood, Renville, Sibley, Yellow Medicine62 min
Jul 10, 10:51 PM CDTSpecial Weather StatementMPXCarver54 min
Jul 10, 11:16 PM CDTSpecial Weather StatementMPXBrown, Nicollet, Sibley44 min
Jul 11, 3:25 PM CDTSpecial Weather StatementMPXFreeborn50 min
Jul 11, 4:25 PM CDTSevere Thunderstorm WarningMPXDakota, Washington39 min
Jul 11, 4:55 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue65 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.